Antidepressants can be addictive, a new study warns.
The study of 1829 New Zealanders who have taken antidepressants found that 55 per cent reported withdrawal symptoms when they stopped taking the drugs, and 27 per cent felt they were "addicted" to their medications.
The authors, University of Auckland psychologists Claire Cartwright and Kerry Gibson and Dr John Read, now of the University of East London in Britain, say doctors prescribing antidepressants should warn patients of the potential addictive effects so that they can consider alternative treatments.
They found that only 1 per cent of patients recalled being told anything about withdrawal symptoms or addiction.
Cartwright conducted in-depth interviews with 50 of the women in the study and found that many tried to stop taking antidepressants but could not.
"Some of the women talked about being ready to come off antidepressants after a number of years on them, and trying to reduce them gradually, but having such disabling side-effects that they actually went back on them," she said.
Common withdrawal symptoms included nausea, dizziness, nightmares, migraines and "brain zaps" similar to electric shocks.
One patient wrote: "It took me two months of hell to come off the antidepressants. Was massively harder than I expected. Had severe depression, fatigue, massive anger tendencies."
The survey was done via a questionnaire that was online in 2012-13. The authors acknowledged that the people who responded might have been those who wanted to complain, but 83 per cent said the antidepressants helped to reduce their depression.
Pharmac data shows that one in every nine adults, including one in six women, are prescribed antidepressants each year.
The sample of 1829 patients was predominantly female (77 per cent) and European (92 per cent).
Almost half (44 per cent) had been taking antidepressants for more than three years and were still taking them when they did the survey. This group of long-term users were more likely to report both withdrawal effects (65 per cent) and addiction (35 per cent).
Addiction rates varied by medications from zero for sertraline up to 33 per cent for paroxetine.
East Tāmaki Healthcare mental health clinical leader Dr David Codyre, a board member of Mike King's Key to Life Trust, said paroxetine was known to have a greater risk of withdrawal symptoms.
"Whenever I am starting people on that, I always say that if you stop suddenly there is a pretty high chance that you are going to get a withdrawal syndrome," he said.
"The dilemma is that there is a subset of depression and anxiety conditions for which paroxetine is the most effective. That is the trade-off."
Codyre agreed that doctors should warn all patients on antidepressants about potential withdrawal effects.
"I agree that both GPs [general practitioners] and psychiatrists are not adequately warning people of the potential of that. I would until recently count myself among that as well," he said.
But he said that had started to change since the survey was done.
"There has been a real shift in the literature around antidepressant use to recognise that it is only really going to be effective in people with more severe and also persistent forms of depression," he said.
"So increasingly the message to GPs is to say that the role of antidepressants is in more severe and persistent depression, and as talking therapy has become more accessible through primary mental health programmes, it has been possible to give that message."